McKenzie, Catherine A., McKinnon, William, Naughton, D.P., Treacher, David, Davies, Graham, Phillips, G.J. and Hilton, Philip J. (2004) Differentiating midazolam over-sedation from neurological damage in the intensive care unit Critical care, 9 (1). R32-R36. ISSN 1466-609XFull text not available from this repository.
Introduction Midazolam is used routinely to sedate patients in the intensive care unit (ICU). We suspected that midazolam over-sedation was occurring in the ICU of the Guy's and St. Thomas' Trust and that it could be difficult to differentiate this from underlying neurological damage. A sensitive assay for detecting midazolam and 1-hydroxymidazolam glucuronide (1-OHMG) in serum was developed and applied in the clinical setting. Methods In the present study we evaluated a series of cases managed in a mixed medical, surgical and trauma ICU. Serum was collected from 26 patients who received midazolam, were 'slow to wake' and in whom there was suspicion of neurological damage. Patient outcome was followed in terms of mortality, neurological recovery and neurological damage on discharge. Results Out of 26 patients, 13 had detectable serum levels of midazolam and/or 1-OHMG after a median of 67 hours (range 36–146 hours) from midazolam cessation. Of these 13 patients in whom midazolam/1-OHMG was detectable, 10 made a full neurological recovery. Of the remaining 13 patients with no detectable midazolam/1-OHMG, three made a full neurological recovery; 10 patients were subsequently found to have suffered neurological damage (P < 0.002), eight of whom died and two were discharged from the ICU with profound neurological damage. Conclusion These findings confirm that prolonged sedation after midazolam therapy should be considered in the differential diagnosis of neurological damage in the ICU. This can be reliably detected by the assay method described. The effects of midazolam/1-OHMG persist days after administration of midazolam has ceased. After prolonged sedation has been excluded in this patient group, it is highly likely that neurological damage has occurred.
|Item Type:||Journal article|
|Uncontrolled Keywords:||1-hydroxmidazolam glucuronide; midazolam; neurological coma|
|Subjects:||B000 Health Professions > B200 Pharmacology Toxicology and Pharmacy
A000 Medicine > A300 Clinical Medicine
|DOI (a stable link to the resource):||10.1186/cc3010|
|Faculties:||Faculty of Science and Engineering > School of Pharmacy and Biomolecular Sciences|
|Depositing User:||editor spbs|
|Date Deposited:||27 Nov 2006|
|Last Modified:||05 Jun 2013 15:41|
Actions (login required)
Downloads per month over past year